Kruisallergie van penicillines met cefalosporines

Een drempel voor optimale antimicrobiële therapie?
Dilemma
14-05-2020
Merel M.C. Lambregts, Bart J.C Hendriks, Martijn Sijbom, Kim Sigaloff, Chris Nieuwhof en Mark G.J. de Boer

Cross-allergy to penicillins and cephalosporins: problematic when prescribing cephalosporins?

Penicillin allergy is commonly reported and often influences selection of antimicrobial treatment. Due to concerns about cross-allergic reactions, other beta-lactams – particularly cephalosporins – may also be avoided. This too often results in less effective treatment, more side effects and overconsumption of reserve antimicrobial agents. Most patients (> 90%) with a penicillin allergy label are not truly allergic, i.e., they do not have an ‘immediate type’ (IgE-mediated) allergy when tested. Based on current data, even in patients with a true penicillin allergy, the risk of severe cross-allergic reactions to cephalosporins is very low. Clinicians tend to overestimate this risk: this dilemma can be resolved with a systematic appraisal of risk probabilities. The limited risk of a true penicillin allergy being present and the subsequent low risk of a cross-allergic reaction to cephalosporins generally outweighs the disadvantages of selecting an alternative (non-beta-lactam) antimicrobial regimen.

Conflict of interest and financial support: none declared.